Massachusetts, 2022Damaging Winds in Massachusetts, May 22, 2022
May 22, 2022 · NWS BOX · 23 events in 5 counties and zones
A pre-frontal trough caused isolated thunderstorms to form in eastern Massachusetts during the late afternoon. But a scattered line of severe thunderstorms impacted western and central Massachusetts during the evening, in association with an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough caused isolated thunderstorms to form in eastern Massachusetts during the late afternoon. But a scattered line of severe thunderstorms impacted western and central Massachusetts during the evening, in association with an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 22, 2:58 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, May 22, 2:58 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
358 PM EDT Sun May 22 2022
.SYNOPSIS...
A cold front may bring a few strong to severe thunderstorms this
evening across western Massachusetts and northern Connecticut.
Cooler and more seasonable weather returns on Monday with
Tuesday and Wednesday looking to be picks of the week with
delightful weather and low humidity. A warming trend begins late
in the work week with the risk for a period of showers and
perhaps a few thunderstorms sometime later Thursday and/or
Friday. Memorial Day weekend looks to feature above normal
temperatures and mainly dry weather.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
355 PM Update...
* A few strong-severe t-storms possible across interior MA and
portions of CT roughly between 6 and 10 pm this evening
The main concern revolves around the risk for a few strong to
severe thunderstorms; mainly across interior MA and CT between
6 and 10 pm this evening. We have lost the EML that was in place
yesterday and effective bulk shear was not that impressive
generally on the order of 20 to 25 knots. However...the
anomalous hot airmass was generating modest instability. In
addition...rather large T/Td spreads were in place on the order
of 25 to 30 degrees. This is yielding very steep low level lapse
rates and impressive DCape values over 1000 J/KG. In fact...we
did have an isolated thunderstorm that developed on the pre-
frontal trough in northeast MA. That has just diminished, but we
will have to watch an isolated t-storm or two over the next few
hours. Thinking that any of the activity that develops
northwest of I-95 will be very limited given lack of forcing.
As the actual surface cold front approaches from the west early
this evening the threat for scattered showers and thunderstorms
will increase after 6 or 7 pm across western MA and CT. While
deep layer shear is not that impressive; steep low level lapse
rates coupled with a large T/Td spread may result in locally
strong to damaging wind gusts with with a few of the storms.
Brief heavy rain and typical nuisance poor drainage street
flooding is also possible. Activity should weaken as it moves
east given diminishing diurnal heating and limited synoptic
support. Perhaps a few brief showers with a rumble or two of
thunder survive onto the I-95 corridor.
Otherwise, the main story later tonight will be much
drier/cooler air that gets ushered into the region behind the
cold front. Low temps by daybreak will mainly be in the middle
50s to the lower 60s with a noticeably drier airmass.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Highlights...
* Dry/Much cooler Mon with very pleasant temps returning
Monday...
Quite a change in the airmass will occur behind tonight/s cold
frontal passage. High pressure nosing down from northern New
England will result in 850T dropping to between +6C and +8C on
Mon. While there will be some mid/high level cloudiness expect
partial sunshine too. High temps will be much cooler than today
with readings topping out in the lower to middle 70s inland
from the immediate coast. Dewpoints dropping into the 40s will
make it feel much cooler than what we are currently
experiencing. The high pressure system centered over northern
New England will result in an onshore flow developing along much
of the coast. Therefore, high temps will mainly be in the
middle to upper 60s along much of the immediate coast including
the Cape and Islands. Overall...a very pleasant seasonable day
across the region.
Monday night...
High pressure will be nosing down from northern New England.
There will be some mid/high level cloudiness in association with
some shortwave energy. However, we think the threat for any
light rain will remain to our southwest given lack of low level
moisture. The ECMWF is a bit more aggressive and does show a
bit of light rain near the south coast late Monday night. At
this time though; it is a northern outlier and we are not going
with it given the amount of low level dry air. Low temps will
be cooler than recent nights given the high pressure system in
northern New England. Low temps should bottom out mainly in the
40s to the lower 50s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
* Highlights *
- Seasonable temperatures early in the week
- Warm/unsettled weather settles in late week
- Outlook for the holiday weekend points toward above normal
temperatures and low rain chances.
Tuesday through Wednesday night
High pressure and north/northeasterly flow will support normal to
slightly below normal temperatures across southern New England on
Tuesday and Wednesday. Nonetheless, expecting pleasant days despite
being a bit on the cool side with onshore flow limiting high
temperatures to the low 70s across the interior and low to mid 60s
along the coastal plain. Additionally, Wednesday and Thursday
morning will feature rather chilly temperatures for late May in the
upper 40s to low 50s. There will be some cloudiness on Tuesday and
Wednesday, but plenty of sunshine as well.
Thursday and Friday
High pressure shifts east on Thursday allowing the return of
south/southwesterly flow into southern New England. This will result
in increasing temperatures and humidity. Meanwhile, a low-pressure
system will be tracking over The Great Lakes. Expect to see some
scattered precipitation late Thursday as a warm front associated
with the Great Lakes system lifts through southern New England.
Additional precipitation expected Thursday night and Friday as
the cold front associated with this system pushes through the
region. May be a shot for a few thunderstorms with this frontal
passage as well. This will largely depend on instability, which
at this time looks quite marginal.
Next Weekend
Little change in temperatures for Saturday despite the cold frontal
passage. However, dewpoints will come down behind the front
supporting drier conditions for Saturday. South/southwesterly flow
develops by Sunday allowing for temperatures and humidity to climb
toward the end of the weekend.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF Update...
This afternoon into the first half of the evening...High
Confidence. VFR outside the risk for a few strong thunderstorms
northwest of the I-95 corridor into the mid evening hours. The
activity will probably be rather isolated initially, but may
become a bit more widespread after 22z-23z across western MA &
CT as the cold front approaches. A few of the thunderstorms
that develop may result in brief torrential rainfall and locally
strong-damaging wind gusts.
Later This Evening into the overnight hours...High Confidence.
Scattered showers and thunderstorms across the interior will
weaken as they move east and approach the Boston to Providence
corridor. Perhaps they survive in a weakened form with just a
few brief showers and a rumble of thunder, but that is about
it. Otherwise...VFR outside a period of lower clouds and fog
patches that may reform for a time this evening across the Cape
and Islands. SW winds of 10 to 15 knots with shift to the NW
later tonight behind a cold front.
Monday...High Confidence. VFR. N winds of 5 to 15 knots during
the day Monday with an E component to the wind developing along
the eastern MA coast during the wind.
Monday night...High Confidence. VFR with calm-light N winds.
KBOS TAF...High Confidence in TAF.
KBDL TAF...High Confidence in TAF. Greatest risk for a round of
scattered showers and t-storms between 22z and 02z.
Outlook /Tuesday through Friday/...
Tuesday: VFR. Breezy.
Tuesday Night through Wednesday: VFR.
Wednesday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Thursday: Mainly MVFR, with areas VFR possible. Breezy. Slight
chance SHRA.
Thursday Night through Friday: Mainly MVFR, with local IFR
possible. Breezy. Chance SHRA.
&&
.MARINE...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Monday night...High Confidence. Southwest winds
shift to the northwest late tonight behind a strong cold front.
Northerly winds of 10 to 15 knots are then expected most of Mon
and Mon night. Winds and seas should generally remain below
small craft advisory thresholds; but some marginal 20-25 knot
gusts will be possible toward daybreak Tue.
Outlook /Tuesday through Friday/...
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Tuesday Night through Wednesday: Winds less than 25 kt. Seas
locally approaching 5 ft.
Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Slight chance of rain showers.
Thursday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.
Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Chance of rain showers.
Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 7 ft. Chance of rain showers.
&&
.CLIMATE...
Today May 22nd...
BOS 93F (1959)
PVD 94F (1941, 1992)
BDL 95F (1992)
ORH 90F (1911, 1992)
Monthly record high temperatures...
BOS 97F (05/26/1880)
PVD 96F (05/26/2010)
BDL 99F (05/26/2010, 05/20/1996)
ORH 94F (05/26/2010)
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>006-
010>018-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...None.
&&
SYNOPSIS...Frank/RM
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...RM
AVIATION...Frank/RM
MARINE...Frank/RM
CLIMATE...StaffHazardous weather outlook, May 22, 3:15 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
415 PM EDT Sun May 22 2022
MAZ002-007>009-019>021-RIZ005>007-232015-
Western Franklin MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Bristol RI-Washington RI-Newport RI-
415 PM EDT Sun May 22 2022
This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ002>004-MAZ003>006-010>018-026-RIZ001>004-232015-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
415 PM EDT Sun May 22 2022
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
Thunderstorm Wind, Suffolk
- When
- May 22, 4:18 PM EST
- Where
- Suffolk County, 1.46 mi NNW of Back Bay Annex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.350, -71.079
A tree was reported down...road unspecified.
Thunderstorm Wind, Norfolk
- When
- May 22, 4:30 PM EST
- Where
- Norfolk County, 1.72 mi S of Birds Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.245, -71.216
Multiple telephone poles were down and a very large tree was down on Grove Street in Westwood. The road was completely blocked. Report relayed by amateur radio.
Thunderstorm Wind, Norfolk
- When
- May 22, 4:30 PM EST
- Where
- Norfolk County, 1.11 mi E of Charles River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.250, -71.228
In Westwood, a tree was down on Far Reach Road.
Thunderstorm Wind, Suffolk
- When
- May 22, 4:34 PM EST
- Where
- Suffolk County, 0.5 mi E of South Boston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.331, -71.040
In South Boston, a large tree was down on top of 3 parked cars on Columbia Road. No injuries were reported. Report relayed by amateur radio.
Thunderstorm Wind, Norfolk
- When
- May 22, 4:37 PM EST
- Where
- Norfolk County, 0.9 mi W of Stone Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Amateur Radio
- Coordinates
- 42.252, -71.187
In Dedham, a tree limb was down on power lines on Acorn Lane.
Thunderstorm Wind, Norfolk
- When
- May 22, 4:37 PM EST
- Where
- Norfolk County, 0.64 mi WNW of Stone Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.254, -71.181
In Dedham, a tree was down on Bridge Street in front of the pumping station.
Thunderstorm Wind, Suffolk
- When
- May 22, 4:43 PM EST
- Where
- Suffolk County, 1.2 mi S of Charlestown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.363, -71.067
In Boston, a tree was down on wires on Blossom Street.
Thunderstorm Wind, Suffolk
- When
- May 22, 4:54 PM EST
- Where
- Suffolk County, 0.16 mi ENE of Hyde Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.270, -71.117
In the Hyde Park section of Boston, a tree was down on Crane Street.
Thunderstorm Wind, Franklin
- When
- May 22, 6:12 PM EST
- Where
- Franklin County, 2.03 mi SE of East Shelburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.608, -72.644
In Greenfield, a tree was down on wires on Summit Drive.
Thunderstorm Wind, Franklin
- When
- May 22, 6:12 PM EST
- Where
- Franklin County, 2 mi SE of East Shelburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.608, -72.644
In East Shelburne, trees and power lines were downed on Route 2 near the Shelburne/Greenfield town line. Time estimated by radar.
Thunderstorm Wind, Franklin
- When
- May 22, 6:12 PM EST
- Where
- Franklin County, 0.7 mi NE of Shelburne Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.606, -72.739
In Shelburne Falls, a tree was down on wires on Water Street.
Thunderstorm Wind, Hampshire
- When
- May 22, 6:12 PM EST
- Where
- Hampshire County, 0.61 mi NW of Huntington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.236, -72.889
Three trees were down on Route 20 near Huntington.
Thunderstorm Wind, Franklin
- When
- May 22, 6:15 PM EST
- Where
- Franklin County, 0.43 mi SW of Whately Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.446, -72.636
In Whately, a tree was down on wires on North Street.
Thunderstorm Wind, Hampshire
- When
- May 22, 6:15 PM EST
- Where
- Hampshire County, 0.85 mi SW of Bisbee Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.371, -72.831
In Chesterfield, a tree was down on wires on South Street.
Thunderstorm Wind, Hampshire
- When
- May 22, 6:22 PM EST
- Where
- Hampshire County, 0.89 mi W of Northampton to 0.39 mi N of Bay State
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $51,000
- Reported by
- Emergency Manager
- Coordinates
- 42.322, -72.647
In the Florence section of Northampton, a 50 foot by 50 foot wooden permanent pavilion structure was blown crooked at a landmark restaurant/tavern. The footings, which were lifted and bent, were attached by a metal bracket to concrete. The pavilion can accomodate 18 tables with 4 people per table. The building inspector classified the damage as $20,000. Slightly farther to the southeast, a 50 ft by 75 ft. section of roofing, including insulation and rubber membrane, was peeled off of the Smith Vocational and Agricultural High School. There was little in the way of water damage inside the school. The Northampton building inspector rated the roof damage as $30,000. Still farther to the southeast, a tree was down on Washington Avenue, as reported by amateur radio.
Thunderstorm Wind, Hampshire
- When
- May 22, 6:25 PM EST
- Where
- Hampshire County, 0.77 mi E of Hatfield Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Amateur Radio
- Coordinates
- 42.372, -72.615
In Hatfield, there were downed power lines at the intersection of Bridge Street and Jericho Road. Also a trained spotter in Hatfield reported a tree down in his neighbor's back yard, but the location was unspecified.
Thunderstorm Wind, Hampshire
- When
- May 22, 6:40 PM EST
- Where
- Hampshire County, 1.13 mi WSW of Loudville to 0.59 mi NE of Southhampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Trained Spotter
- Coordinates
- 42.274, -72.751
In Westhampton, a tree was down across Southampton Road near the Southampton town line. Also, large branches were down in Southampton on Route 10 near the center of town and on Rattle Hill Road.
Thunderstorm Wind, Worcester
- When
- May 22, 7:11 PM EST
- Where
- Worcester County, 1.62 mi NNW of Furnace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.373, -72.178
In Hardwick, a tree was down on North Road.
Thunderstorm Wind, Worcester
- When
- May 22, 7:15 PM EST
- Where
- Worcester County, 0.7 mi SSE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.212, -72.192
In Warren, a large tree was down on Crescent Street.
Thunderstorm Wind, Worcester
- When
- May 22, 7:24 PM EST
- Where
- Worcester County, 0.58 mi WSW of Lunenburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 42.596, -71.730
In Lunenburg, a tree was down on Route 2A. It was large enough that the DPW needed to come to remove it. Report was relayed by amateur radio.
Thunderstorm Wind, Worcester
- When
- May 22, 7:40 PM EST
- Where
- Worcester County, 1.15 mi SSE of West Boylston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.356, -71.768
In West Boylston, a tree was down at the intersection of Route 140 and Pinewood Drive.
Thunderstorm Wind, Worcester
- When
- May 22, 7:40 PM EST
- Where
- Worcester County, 0.51 mi W of Winchendon Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.670, -72.040
In Winchendon, police reported a large oak tree down, which also took down three telephone poles. Street was unspecified. Report relayed by amateur radio.
Thunderstorm Wind, Worcester
- When
- May 22, 7:45 PM EST
- Where
- Worcester County, 1.38 mi S of West Sutton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 42.100, -71.796
In Sutton, a large tree, power lines, and one utility pole were down on Douglas Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, May 22, 2022$96,000 · 60 kt wind · 21 events
- Damaging Winds in Maryland, May 22, 2022$38,000 · 55 kt wind · 19 events
- Damaging Winds in Pennsylvania, May 22, 2022$41,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 202252 kt wind · 38 events
- Hail and Damaging Winds in Virginia, May 22, 2022$35,000 · 1 in hail · 9 events
- Lightning Strike in Texas, May 22, 2022$50,000 · 1 event
- Flood in Florida, May 22, 2022$30,000 · 1 event
- Damaging Winds in New York, May 22, 2022$3,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Alabama, May 22, 2022$21,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 202216 events
- Damaging Winds in Texas, May 22, 2022$14,000 · 52 kt wind · 3 events
- Damaging Winds in Georgia, May 22, 202255 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016731, 1016732, 1016733, 1016734, 1016735, 1016736, 1016737, 1016738, 1016739, 1016740, 1016741, 1016742, 1016743, 1016744, 1016745, 1016746, 1016749, 1016750, 1016752, 1016754, 1016756, 1016757, 1016758.